Alert archive / Michigan / Beach Hazards Statements in 2018

Beach Hazards Statement 17, NWS Marquette, MI

August 29, 2018Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Aug 29, 2018, 4:05 AM EDT for Alger County, Marquette County, Michigan. It took effect at Aug 29, 2018, 7:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 29, 2018, 4:05 AM EDT (08:05 UTC)
In effect from
Aug 29, 2018, 7:00 AM EDT
Expired
Aug 29, 2018, 8:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WHUS43 KMQT 290805
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
405 AM EDT Wed Aug 29 2018

MIZ005-006-300000-
/O.NEW.KMQT.BH.S.0017.180829T1100Z-180830T0000Z/
Marquette-Alger-
405 AM EDT Wed Aug 29 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the 
past have occurred during wave conditions similar to today near 
the Au Train River mouth at Au Train...the exposed regions of 
Grand Marais Harbor...and Pictured Rocks National Lakeshore. 

For Marquette County: Current related fatalities and rescues in 
the past have occurred during wave conditions similar to today in 
Middle Bay north of Presque Isle and at Little Presque Isle. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

KCW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 29, 3:22 AM EDT, 43 minutes earlier.

Area forecast discussion, Aug 29, 3:22 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
322 AM EDT Wed Aug 29 2018

.SHORT TERM...(Today and tonight)
Issued at 321 AM EDT WED AUG 29 2018

We are finally entering into a much quieter couple of days, but at
least for much of today conditions will be dreary and fall like
before improving tomorrow.

RAP analysis shows that the sfc trough has pushed east to near
Georgian Bay, with the typical lag in the 500 mb trough back near
western Lake Superior. Sfc ridging will gradually work its way into
the region today, which will eventually clear the cloud cover from
west to east but not until later this afternoon and evening.

In the meantime, upslope flow is leading to areas of drizzle north
central this morning, with some enhanced convergence leading to
heavier drizzle near Marquette. Some light fog has also formed in
the interior west, but is not expected to become dense with winds of
4-7 kts.

Remnant light showers will remain possible this morning
across the east before clearing out as forcing exits during the day.
Additionally, most high resolution guidance is picking up on some
morning showers that will affect mainly the Ironwood area before
noon. This activity will be aided by lake moisture as cooler air
runs over the warmer sfc waters and a weak mesoscale boundary seen
earlier on the KDLH radar over the arrowhead of MN.

Seasonally cool temps will only reach the upper 50s north and low to
perhaps mid 60s south this afternoon. With skies expected to be
clear overnight, winds becoming light to calm, and mid and upper
levels drying out, enhanced radiational cooling will lead to
overnight lows in the 40s with a few of the usual cool spots
dropping into the upper 30s. Better chances for areas of dense fog
are expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 250 AM EDT WED AUG 29 2018

Nam shows a 500 mb ridge across the southern half of the U.S. 12z
Thu with a trough in the Pacific NW. The trough slowly moves east
into the northern plains and upper Great Lakes Fri night. Pcpn comes
into the area late Thu night and then moves across the area Fri into
Fri night.  Did not make many changes to the going forecast.

In the extended, The GFS and ECMWF show a 500 mb ridge in the sern
U.S. with a broad trough over the west and a shortwave in the
northern plains 12z Sat. Upper pattern changes little on Sun with a
sfc front stalling to the southeast of the area. Differences show up
12z Mon with the ECMWF having a closed 500 mb low in central
California while the GFS has a broad trough across the Rockies. This
difference remains through Tue. The ECMWF builds a ridge into the
upper Great Lakes 12z Wed while the GFS has a shortwave remaining
over the upper Great Lakes. Temperatures look to stay above normal
for this forecast period and will be humid for the most part.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 106 AM EDT WED AUG 29 2018

Lingering low-level moisture and an upslope northerly wind will
likely keep LIFR conditions in place into the morning hrs at
KIWD/KSAW. At KCMX, less favorable upsloping should allow MVFR
conditions to prevail. Some -dz/-shra will also be possible,
especially at KIWD as cyclonic flow and cool air mass add a lake
component to the -shra. Drier air will make inroads into the area
today as high pres approaches from the w and nw. This will result
in improvement to VFR from nw to se thru the day.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 321 AM EDT WED AUG 29 2018

North winds to around 20 knots will develop this morning, especially
over the eastern half of the lake as low pressure slides to the
southeast of the area. A few 25 knot gusts cannot be ruled out in
the Marquette bay between Big Bay and Munising today. These winds
will diminish tonight, and will remain at or below 15 knots until
late Thursday evening, when they will increase up to 20 knots by
early Friday morning across much of the lake and 25 knots Friday
night over the east half. Winds will then remain below 15 knots
until Tuesday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...KCW
LONG TERM...07
AVIATION...KCW
MARINE...KCW
Hazardous weather outlook, Aug 29, 3:48 AM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
348 AM EDT Wed Aug 29 2018

MIZ001>007-009>014-084-085-301200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
348 AM EDT Wed Aug 29 2018 /248 AM CDT Wed Aug 29 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

A high swim risk is expected today for the Lake Superior beaches
of Marquette and Alger Counties. See the latest beach hazards
statement for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday night in the far west,
then again Friday afternoon through Saturday for the west and
central and again on Labor Day.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-301200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 AM EDT Wed Aug 29 2018 /248 AM CDT Wed Aug 29 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across western Lake Superior late
Thursday night and across all of Lake Superior Friday afternoon
into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-301200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 AM EDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms return to the forecast Friday night and Saturday
then again on Labor Day.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

Nearby

Beach Hazards Statements in Michigan, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.